Conference Proceeding - Restricted Access
Journal of the American College of Cardiology
Background: For patients undergoing coronary artery bypass grafting (CABG), early graft failure is thought to be predominantly due to technical factors and to a lesser degree, thrombotic disorders. Heparin-induced thrombocytopenia (HIT) is of particular concern given exposure to extremely high doses of heparin during cardiopulmonary bypass. Case: A 61-year-old female presented to the hospital with chest pain and a subsequent cardiac catheterization demonstrated multivessel coronary artery disease. She underwent CABG with a left internal mammary artery (IMA) graft to the left anterior descending (LAD) artery and saphenous vein grafts (SVG) to the obtuse marginal (OM) and right coronary artery (RCA). An echocardiogram later revealed a newly reduced ejection fraction of 30% with akinesis in the inferior wall and apex. Decision-making: A CT angiogram showed that all 3 bypass grafts were occluded and the RCA, LAD, and OM arteries were occluded distal to the graft anastomoses. This was concerning for a thrombotic disorder given the rarity of complete graft closure, new thrombocytopenia, and the concomitant finding of a large deep vein thrombosis; however, labs were initially negative for HIT. A Platelet Factor 4 antibody was checked a 3rd time on post-operative day 6 and it finally resulted positive along with serotonin release assay. Although she underwent salvage percutaneous revascularization of her native coronary arteries and was eventually stabilized with argatroban, she suddenly had PEA arrest and expired on post-operative day 16. Conclusion: Although rare, HIT should be suspected in patients who have multiple graft failures or failure of an IMA graft early in the post-operative course. Given the difficulty of obtaining a HIT diagnosis and the fact that PF4 positivity may only come after several days post-operatively, it may be prudent to treat presumptively until HIT can be definitively ruled out.
Foglesong A, Rusia A, Mertens A, et al. Wait for (H)IT: immediate and complete bypass graft failure due to heparin induced thrombocytopenia. J Am Coll Cardiol. 2022 Mar 8;79(9 Suppl0) 2985. doi:10.1016/S0735-1097(22)03976-6.